Idaho, 2012Damaging Winds in Idaho, July 9, 2012
July 9, 2012 · NWS PIH · 2 events in 2 counties and zones
Seventy-eight mile per hour wind gust recorded at Burley airport with power outages in Cassia County and trees downed. Minidoka County sherriff office reported power outages with trees taking down power lines.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $14,000
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Seventy-eight mile per hour wind gust recorded at Burley airport with power outages in Cassia County and trees downed. Minidoka County sherriff office reported power outages with trees taking down power lines. Roofs and buildings damaged and wheel lines blown into roads.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pocatello, ID wrote its last area forecast discussion before the first event at Jul 9, 12:08 PM MST, 4 hours 2 minutes earlier.
Area forecast discussion, Jul 9, 12:08 PM MST, 4 hours 2 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE POCATELLO ID
108 PM MDT MON JUL 9 2012
.DISCUSSION...PERSISTENT UPPER RIDGE OVER THE GREAT BASIN WILL
CONTINUE THE TREND OF ABOVE NORMAL TEMPS THRU THE END OF THE WEEK.
MONSOON MOISTURE CONTINUES TO FLOW INTO THE REGION ON THE BACK SIDE
OF THE RIDGE. AFTERNOON/EVE TSTMS WILL CONTINUE EACH DAY...MAINLY
OVER THE MTNS. THE RIDGE GETS KNOCKED DOWN A LITTLE OVER TTHE
NORTHERN ROCKIES ON WED...FORCING THE MONSOON MOISTURE MORE TO THE
EAST. THIS IS WHERE MOST OF THE TSTM ACTIVITY SHOULD BE ON WED. AS
AN UPPER LOW MAKES ITS WAY TO THE CA/OR COAST ON FRI...THE UPPER
FLOW OVER THE GREAT BASIN WILL TURN MORE SOUTHERLY. THIS WILL AGAIN
ALLOW MONSOON MOISTURE BACK INTO ID...RESULTING IN ISOLD TO WIDELY
SCATTERED TSTMS OVER MUCH OF THE REGION. AFTN TEMPS MAY FALL BACK A
COUPLE OF DEGREES THRU THE WEEKEND DUE TO INCREASED CLOUD COVER...
BUT WILL STILL BE ON THE WARM SIDE. HEDGES
&&
.AVIATION...SHOWERS AND THUNDERSTORMS WILL CONTINUE OFF AND ON
THROUGH TOMORROW. MOST STORMS WILL OCCUR OVER THE MOUNTAINS ALTHOUGH
A FEW STORMS ARE POSSIBLE ACROSS THE SNAKE PLAIN ESPECIALLY DUE TO
OUTFLOW BOUNDARIES COLLIDING AND POPPING UP NEW ACTIVITY. THE
OVERALL WIND PATTERN WILL CONTINUE TO BE DOMINATED BY
UPVALLEY/DOWNVALLEY FLOW BUT BECOME OVERALL WESTERLY AS THE HIGH
SHIFTS TO OUR SOUTH. FOR FOLKS FLYING INTO KSUN FOR THE
FLY-IN...EXPECT TO SEE AT LEAST VCTS IN THE COMING DAYS ALTHOUGH THE
THREAT GRADUALLY DECREASES THROUGH THURSDAY. WINDS WILL CONTINUE TO
BE RATHER STRONG DOWNVALLEY AT NIGHT BECOMING LIGHT UPVALLEY DURING
THE DAY...UNLESS INTERRUPTED BY THUNDERSTORM OUTFLOW. KEYES
&&
.FIRE WEATHER...MOISTURE WILL CONTINUE TO ROTATE AROUND HIGH
PRESSURE TO OUR SOUTH. THE HIGHEST THREAT REMAINS OVER THE CENTRAL
MOUNTAINS THROUGH TONIGHT WITH AT LEAST WIDELY SCATTERED
THUNDERSTORMS IN THE OFFING. THE RED FLAG WARNING FOR LOWER
ELEVATIONS OF 476 REMAINS IN PLACE THROUGH MIDNIGHT. THE THREAT OF
STORMS GRADUALLY DECREASES THROUGH THURSDAY AS SLIGHTLY DRIER AIR
WORKS INTO IDAHO. FOR TOMORROW WE ARE EXPECTING THE HIGHEST THREAT
ALONG THE MONTANA BORDER NEAR PLACES LIKE LEMHI COUNTY...MONIDA AND
ISLAND PARK WITH MORE ISOLATED ACTIVITY ELSEWHERE. RIGHT NOW...THE
THINKING IS WHERE THE CRITICAL FUELS ARE IN THOSE AREAS THE THREAT
WILL BE TOO LOW FOR A RED FLAG WARNING. WE WILL CONTINUE TO MONITOR
AND MAKE CHANGES IF NECESSARY. WEDNESDAY AND THURSDAY WILL SEE
ISOLATED STORMS OVER THE MOUNTAINS WITH LITTLE THREAT FOR THE SNAKE
PLAIN. WITH THE MOISTURE CONTENT SLOWING DECREASING...THE STORM MODE
WILL SHIFT MORE TOWARD DRY VERSUS THE MIX WE HAVE SEEN RECENTLY. IT
WILL CONTINUE TO BE HOT WITH LOWER AFTERNOON HUMIDITY. HAINES
INDICES SHOULD REMAIN AT 5 FOR THE NEXT FEW DAYS. KEYES
&&
.PIH WATCHES/WARNINGS/ADVISORIES...
RED FLAG WARNING UNTIL MIDNIGHT MDT TONIGHT IDZ476.
&&
Hazardous weather outlook, Jul 9, 2:28 AM MST, 13 hours 42 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE POCATELLO ID
328 AM MDT MON JUL 9 2012
IDZ017>025-031-032-100930-
EASTERN MAGIC VALLEY-SAWTOOTH MOUNTAINS-UPPER SNAKE HIGHLANDS-
UPPER SNAKE RIVER PLAIN-LOWER SNAKE RIVER PLAIN-
SOUTH CENTRAL HIGHLANDS-CARIBOU HIGHLANDS-
CACHE VALLEY/IDAHO PORTION-WASATCH MOUNTAINS/IDAHO PORTION-
BIG AND LITTLE WOOD RIVER REGION-LOST RIVER/PAHSIMEROI-
328 AM MDT MON JUL 9 2012
THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN IDAHO.
.DAY ONE...TODAY AND TONIGHT
ISOLATED THUNDERSTORMS ARE EXPECTED TODAY...MAINLY OVER THE
CENTRAL MOUNTAINS. THE STORMS MAY BRIEF HEAVY RAIN AND GUSTY
OUTFLOW WINDS.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY
AFTERNOON AND EVENING THUNDERSTORMS ARE POSSIBLE...ESPECIALLY OVER
HIGHER TERRAIN...THROUGH THE COMING WEEK. SOME AREAS OVER THE
SNAKE PLAIN AND EASTERN MAGIC VALLEY MAY SEE TEMPERATURES NEAR 100
DEGREES TUESDAY THROUGH THURSDAY.
.SPOTTER INFORMATION STATEMENT...
WE ASK TRAINED SPOTTERS AND CITIZENS TO REPORT SIGNIFICANT
WEATHER CONDITIONS WHEN IT IS SAFE TO DO SO. THESE CONDITIONS MAY
INCLUDE HAIL...TORNADOES...STRONG WIND...DUST STORMS...SNOWFALL...
EXTREME COLD TEMPERATURES...FREEZING RAIN OR HEAVY RAIN...DENSE
FOG...AND FLOODING OR ICE JAMS. INFORMATION ABOUT THESE HAZARDOUS
CONDITIONS SHOULD BE CALLED INTO YOUR NATIONAL WEATHER SERVICE
OFFICE IN POCATELLO USING THE 1-800 SEVERE WEATHER HOTLINE...OR
208-233-0834.
In the hours before
Special weather statement, Jul 9, 2:11 PM MST, 1 hour 59 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE POCATELLO ID
311 PM MDT MON JUL 9 2012
IDZ018-092215-
CUSTER ID-
311 PM MDT MON JUL 9 2012
THE NATIONAL WEATHER SERVICE IN POCATELLO HAS ISSUED A
SIGNIFICANT WEATHER ADVISORY FOR...
NORTHWESTERN CUSTER COUNTY IN CENTRAL IDAHO
UNTIL 415 PM MDT
AT 500 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM MOVING NORTHEAST AT 15 MPH ALONG THE MIDDLE FORK
OF THE SALMON RIVER 25 MILES NORTH OF STANLEY.
HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 50 MPH ARE
POSSIBLE WITH THIS STORM...ALONG WITH HEAVY RAIN.
LOCATIONS IMPACTED INCLUDE...
RURAL NORTHWESTERN CUSTER COUNTY...
LAT...LON 4461 11530 4465 11518 4473 11515 4478 11510
4473 11495 4481 11484 4480 11479 4473 11481
4466 11473 4466 11466 4422 11517 4422 11518
4428 11517 4429 11525 4433 11530 4442 11523
4451 11525 4455 11531
HUSTONSpecial weather statement, Jul 9, 2:17 PM MST, 1 hour 53 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE POCATELLO ID
317 PM MDT MON JUL 9 2012
IDZ022-092215-
CASSIA ID-
317 PM MDT MON JUL 9 2012
THE NATIONAL WEATHER SERVICE IN POCATELLO HAS ISSUED A
SIGNIFICANT WEATHER ADVISORY FOR...
SOUTHWESTERN CASSIA COUNTY IN SOUTH CENTRAL IDAHO
UNTIL 415 PM MDT
AT 312 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 19 MILES SOUTHWEST OF OAKLEY...MOVING NORTHEAST
AT 15 MPH.
HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 45 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN.
LOCATIONS IMPACTED INCLUDE...
MARION...OAKLEY
LAT...LON 4208 11429 4231 11429 4242 11412 4243 11396
4217 11369 4199 11423
TIME...MOT...LOC 2116Z 238DEG 12KT 4216 11421
HUSTONSpecial weather statement, Jul 9, 3:01 PM MST, 1 hour 9 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE POCATELLO ID
401 PM MDT MON JUL 9 2012
IDZ018-032-092245-
CUSTER ID-
401 PM MDT MON JUL 9 2012
THE NATIONAL WEATHER SERVICE IN POCATELLO HAS ISSUED A
SIGNIFICANT WEATHER ADVISORY FOR...
NORTH CENTRAL CUSTER COUNTY IN CENTRAL IDAHO
UNTIL 445 PM MDT
AT 500 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM IN EXTREME NORTHWEST CUSTER
COUNTY...APPROXIMATELY 20 MILES NORTHEAST OF STANELY...MOVING
NORTHEAST AT 15 MPH.
HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN.
LOCATIONS IMPACTED INCLUDE...
RURAL NORTHERN CUSTER COUNTY...
LAT...LON 4471 11477 4466 11473 4466 11464 4465 11462
4462 11458 4460 11459 4458 11456 4461 11452
4460 11449 4468 11439 4472 11440 4465 11417
4427 11476 4446 11500
HUSTONSpecial weather statement, Jul 9, 3:05 PM MST, 1 hour 5 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE POCATELLO ID
405 PM MDT MON JUL 9 2012
IDZ017-022-092300-
MINIDOKA ID-CASSIA ID-
405 PM MDT MON JUL 9 2012
THE NATIONAL WEATHER SERVICE IN POCATELLO HAS ISSUED A
SIGNIFICANT WEATHER ADVISORY FOR...
WESTERN CASSIA COUNTY IN SOUTH CENTRAL IDAHO
SOUTHWESTERN MINIDOKA COUNTY IN SOUTH CENTRAL IDAHO
UNTIL 500 PM MDT
AT 400 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF THUNDERSTORMS EXTENDING FROM 10 MILES SOUTHEAST OF HANSEN TO
24 MILES SOUTHWEST OF OAKLEY...MOVING NORTHEAST AT 10 MPH.
SMALL HAIL AND WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THESE
STORMS...ALONG WITH HEAVY RAIN.
LOCATIONS IMPACTED INCLUDE...
MARION...
LAT...LON 4200 11429 4242 11428 4242 11409 4251 11407
4254 11399 4253 11395 4261 11394 4263 11385
4205 11385 4198 11402 4199 11427
TIME...MOT...LOC 2204Z 232DEG 11KT 4241 11419 4203 11419
HUSTONThunderstorm Wind, Minidoka
- When
- July 9, 4:10 PM MST to 5:00 PM MST
- Where
- Minidoka County, Rupert
- Measured
- 61 kt (70 mph) estimated gust
- Property damage
- $10,000
- Reported by
- Law Enforcement
- Coordinates
- 42.620, -113.670
Minidoka County sherriff office reported power outages with trees taking down power lines. Roofs and buildings damaged and wheel lines blown into roads. Most of the damage reported in the city of Rupert.
Thunderstorm Wind, Cassia
- When
- July 9, 4:15 PM MST to 4:40 PM MST
- Where
- Cassia County, Burley Arpt
- Measured
- 68 kt (78 mph) measured gust
- Property damage
- $4,000
- Reported by
- ASOS
- Coordinates
- 42.530, -113.770
Seventy-eight mile per hour wind gust recorded at Burley airport with power outages in Cassia County and trees downed.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Excessive Heat in Arizona, July 9 to 11, 20121 death · 1 injured · 1 event
- Hail and Lightning Strike in Florida, July 9, 2012$750,000 · 0.88 in hail · 2 events
- Hail and Damaging Winds in Texas, July 9, 2012$271,000 · 1 in hail · 4 events
- Flash Flood and Damaging Winds in North Carolina, July 9, 2012$121,000 · 50 kt wind · 14 events
- Flash Flood in Louisiana, July 9, 2012$100,000 · 1 event
- Hail and Damaging Winds in North Carolina, July 9, 2012$50,000 · 50 kt wind · 9 events
- Flash Flood in Arkansas, July 9, 2012$50,000 · 1 event
- Hail and Damaging Winds in South Carolina, July 9, 2012$23,000 · 55 kt wind · 6 events
- Hail and Damaging Winds in Georgia, July 9, 20121 injured · $8,000 · 1 in hail · 5 events
- Flash Flooding and Hail in Texas, July 9 to 12, 2012$200 · 1.5 in hail · 13 events
- Damaging Winds in South Carolina, July 9, 201250 kt wind · 5 events
- Hail and Damaging Winds in North Carolina, July 9, 20121 in hail · 5 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 405192, 405187.